Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 1, 2004, 3:21 PM CST for Jefferson County, Waukesha County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2004, 3:21 PM CST (21:21 UTC)
- Expired
- Mar 1, 2004, 3:45 PM CST
- In force
- 24 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 7 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:30 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS53 KMKX 012121 SVRMKX WIC055-133-012145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 320 PM CST MON MAR 1 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WAUKESHA COUNTY IN SOUTHEAST WISCONSIN EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN * UNTIL 345 PM CST * AT 320 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 3 MILES NORTH OF WHITEWATER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOUSMAN BY 345 PM CST. HAIL UP TO 3/4 OF AN INCH IN DIAMETER IS EXPECTED FROM THESE STORMS. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4288 8887 4285 8857 4306 8832 4320 8856 HENTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:00 PM CST, 21 minutes earlier.
Area forecast discussion, Mar 1, 3:00 PM CST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CST MON MAR 1 2004 .DISCUSSION...FORECAST FOCUS ON PASSING SYSTEM EARLY TONIGHT AND OVERALL WEATHER PATTERN THROUGH FRIDAY. IN THE SHORT TERM...3 HOURLY SURFACE RISE/FALL PRESSURE COUPLET CONFIRMS LIKELY TRACK OF LOW ACROSS SOUTHERN WISCONSIN TO EAST CENTRAL WISCONSIN THIS EVENING. MAIN SHOW OF CONVECTION PASSING THROUGH CWA AT THE MOMENT AND ETA/RUC/NGM/GFS PROGS HANG ONTO WIDESPREAD CONVECTION AT LEAST THROUGH MIDNIGHT BEFORE TAPERING TO SHOWERS. WILL KEEP DRIZZLE AROUND FOR TUESDAY MORNING BUT PROGS THEN BUILD WEAK SURFACE RIDGE INTO AREA. IN THE FAR TERM...ETA/GFS PROGS PUSH WEAK WEATHER SYSTEM ACROSS CWA WEDNESDAY NIGHT WITH TEMPERATURES REMAINING WARM ENOUGH FOR RAIN. THEN DECIDED TO HOLD OFF ON PRECIPITATION WITH NEXT SIGNIFICANT SYSTEM UNTIL THURSDAY NIGHT. WILL BOOST PRECIPITATION CHANCES WITH THIS SYSTEM INTO FRIDAY AS PROGS HAVE LOCKED INTO THIS SYSTEM FOR 2 DAYS IN A ROW. LOOKS LIKE MAINLY RAIN WITH THIS EVENT...THOUGH PROGS A LITTLE IFFY WITH THICKNESS VALUES OVER NORTHERN PARTS OF CWA...SO WILL KEEP A RAIN SNOW MIXTURE IN THOSE AREAS FOR NOW. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. ZAJDEL
Hazardous weather outlook, Mar 1, 12:05 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1205 PM CST MON MAR 1 2004 WIZ046-047-051-052-056>060-062>072-021100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1205 PM CST MON MAR 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. TZ
In the hours before
Special weather statement, Mar 1, 2:15 PM CST, 1 hour 6 minutes before
WIZ046-047-051-052-056>060-062>072-012101- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 215 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 215 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND EASTERN IOWA. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 15 MILES SOUTH OF LA CROSSE TO SPRING GREEN TO MADISON TO WHITEWATER TO THE CITY OF WALWORTH IN SOUTHWESTERN WALWORTH COUNTY. THE STRONGEST STORMS WILL AFFECT THE WESTERN PART OF LAFAYETTE COUNTY...AND EASTERN HALF OF ROCK COUNTY...AND WESTERN JEFFERSON COUNTY THROUGH 245 PM. HAIL UP TO 1/4 TO 1/2 INCH IN DIAMETER IS LIKELY WITH SOME OF THE STORMS. SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS. SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE MILWAUKEE AREA AROUND 4 PM. KAPELA
Local storm report, Mar 1, 2:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 SW SOUTH WAYNE 42.55N 89.91W
03/01/2004 0.25 INCH LAFAYETTE WI LAW ENFORCEMENT
1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
FRITZGES ROADS.
0210 PM HAIL 5 WNW MILTON 40.70N 92.25W
03/01/2004 0.25 INCH DAVIS IA LAW ENFORCEMENT
0230 PM HAIL BELOIT 42.52N 89.02W
03/01/2004 0.50 INCH ROCK WI LAW ENFORCEMENT
0230 PM HAIL 3 S JANESVILLE 42.60N 92.46W
03/01/2004 0.25 INCH BLACK HAWK IA LAW ENFORCEMENT
&&
BRIAN HAHNLocal storm report, Mar 1, 2:34 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
234 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 SW SOUTH WAYNE 42.55N 89.91W
03/01/2004 0.25 INCH LAFAYETTE WI LAW ENFORCEMENT
1/4 INCH DIAMETER HAIL AT INTERSECTION OF ANDREWS AND
FRITZGES ROADS.
0210 PM HAIL 5 WNW MILTON 40.70N 92.25W
03/01/2004 0.25 INCH DAVIS IA LAW ENFORCEMENT
0230 PM HAIL BELOIT 42.52N 89.02W
03/01/2004 0.50 INCH ROCK WI LAW ENFORCEMENT
0230 PM HAIL 3 S JANESVILLE 42.60N 92.46W
03/01/2004 0.25 INCH BLACK HAWK IA LAW ENFORCEMENT
&&
BRIAN HAHNSpecial weather statement, Mar 1, 2:58 PM CST, 23 minutes before
WIZ046-047-051-052-056>060-062>072-012130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 258 PM CST MON MAR 1 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN. AT 258 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH THROUGH SOUTHERN WISCONSIN. THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM LA CROSSE TO MADISON TO LAKE MILLS TO BURLINGTON TO TWIN LAKES. THE STRONGEST STORMS WILL AFFECT NORTHEASTERN ROCK COUNTY BETWEEN MILTON AND WHITEWATER THROUGH ABOUT 315 PM. LARGE HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS. ELSEWHERER ACROSS SOUTHERN WISCONSIN...ANY OF THE STORMS CAN PRODUCE SMALL HAIL OF 1/4 TO 1/2 INCH IN DIAMETER...AND BRIEF HEAVY RAINS. REMEMBER...ANY OF THE STORMS COULD QUICKLY ECOME SEVERE WITH LARGE HAIL. THE MILWAUKEE AREA WILL EXPERIENCE THE STORMS BY AROUND 345 PM. KAPELA CORRECTED FOR TYPO IN FOURTH PARAGRAPH
Local storm report, Mar 1, 3:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL LAKE MILLS 43.07N 88.91W
03/01/2004 0.25 INCH JEFFERSON WI LAW ENFORCEMENT
0243 PM HAIL 4 W WHITEWATER 42.83N 88.81W
03/01/2004 0.25 INCH ROCK WI LAW ENFORCEMENT
DISTANCE ESTIMATED.
0303 PM HAIL 3 SE SULLIVAN 42.98N 88.55W
03/01/2004 0.25 INCH JEFFERSON WI OFFICIAL NWS OBS
0305 PM HAIL MADISON 43.08N 89.39W
03/01/2004 0.25 INCH DANE WI TRAINED SPOTTER
WEST SIDE OF MADISON
&&
BRIAN HAHNLocal storm report, Mar 1, 3:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL LAKE MILLS 43.07N 88.91W
03/01/2004 0.25 INCH JEFFERSON WI LAW ENFORCEMENT
0243 PM HAIL 4 W WHITEWATER 42.83N 88.81W
03/01/2004 0.25 INCH ROCK WI LAW ENFORCEMENT
DISTANCE ESTIMATED.
0303 PM HAIL 3 SE SULLIVAN 42.98N 88.55W
03/01/2004 0.25 INCH JEFFERSON WI OFFICIAL NWS OBS
0305 PM HAIL MADISON 43.08N 89.39W
03/01/2004 0.25 INCH DANE WI TRAINED SPOTTER
WEST SIDE OF MADISON
&&
BRIAN HAHNThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:20 PM CST | Severe Thunderstorm Warning | MKX | Green | 25 min |
| Mar 1, 2:43 PM CST | Severe Thunderstorm Warning | MKX | Rock | 32 min |
| Mar 1, 3:23 PM CST | Special Marine Warning | MKX | 97 min | |
| Mar 1, 3:23 PM CST | Special Marine Warning | MKX | 97 min | |
| Mar 1, 3:42 PM CST | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 48 min |
| Mar 1, 3:51 PM CST | Severe Thunderstorm Warning | MKX | Dane, Dodge, Jefferson | 39 min |
| Mar 1, 4:40 PM CST | Severe Thunderstorm Warning | MKX | Dodge, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.